Maine, 2011

Hail in Maine, August 1, 2011

August 1, 2011 · NWS GYX · 4 events in 3 counties and zones

A surface trough axis moving through the region was the focus for severe thunderstorm development across portions of western Maine. Some storms evolved into supercells which generally produced large hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A surface trough axis moving through the region was the focus for severe thunderstorm development across portions of western Maine. Some storms evolved into supercells which generally produced large hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 1, 4:06 PM EST, 24 minutes earlier.

Area forecast discussion, Aug 1, 4:06 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
506 PM EDT MON AUG 1 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE OFFSHORE TONIGHT. A SECONDARY COLD FRONT
WILL CROSS THE REGION ON TUESDAY AS WEAK LOW PRESSURE DEVELOPS
OVER EASTERN MAINE. LOW PRESSURE WILL MOVE SLOWLY SOUTHEAST
TUESDAY NIGHT AND WEDNESDAY AS A RIDGE OF HIGH PRESSURE BUILDS
INTO NEW ENGLAND FROM THE WEST. HIGH PRESSURE WILL CREST OVER THE
REGION LATE ON THURSDAY AND WILL SHIFT OFFSHORE ON FRIDAY. LOW
PRESSURE WILL APPROACH FROM THE WEST ON SATURDAY AND WILL MOVE
THROUGH SOUTHERN NEW ENGLAND ON SUNDAY.

&&

.NEAR TERM /TONIGHT/...UPDATED...
TROUGH AXIS NOW MOVING THROUGH NORTHERN NEW HAMPSHIRE...WITH WARM
MOIST AIR OUT AHEAD OF IT. SOME DRIER AIR IS MOVING IN BEHIND IT
THROUGH NORTHERN VERMONT AND NORTHERN NEW HAMPSHIRE. EXPECT
SHOWERS AND THUNDERSTORMS TO CONTINUE TO FORM ALONG AND NEAR THE
TROUGH AXIS STRETCHING FROM JACKMAN TO CONWAY TO LEBANON. SOME
STORMS COULD APPROACH SEVERE LIMITS WITH HAIL AND DOWNBURST WINDS
THE EXPECTED THREATS. OVERALL SHEAR SEEMS JUST A LITTLE BIT TOO
WEAK TO SUPPORT MORE ORGANIZED THUNDERSTORMS AND SUPERCELLS.

MORE THUNDERSTORMS HAVE DEVELOPED FURTHER NORTH INTO QUEBEC. THESE
ARE ASSOCIATED WITH THE UPPER LOW AND COULD CONTINUE INTO THE
EVENING HOURS AND PUSH INTO NORTHERN PARTS OF THE AREA.
HOWEVER...THEY SHOULD BE WEAKENING WITH TIME DUE TO THE LOSS OF
DAYTIME HEATING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
THE UPPER LOW MOVE OVERHEAD WITH POPS INCREASING AS SURFACE
HEATING BEGINS AFTER SUNRISE. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE ESPECIALLY IN THE MOUNTAINS. SMALL HAIL
POSSIBLE AS THE FREEZING LEVEL DROPS TO AROUND 10K FEET. SHOWERS
AND STORMS WILL DIE OF AFTER SUNSET. USED MET FOR HIGHS TUE AND
LOWS TUE NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE UPPER LOW SLOWLY MOVES ENE INTO THE MARITIMES WEDNESDAY AND
EARLY THURSDAY CONTINUING A COOL CYCLONIC FLOW OVER THE AREA WITH
SOME INSTABILITY CLOUDS ESPECIALLY WEDNESDAY AFTERNOON. COMFORTABLE
TEMPERATURES EXPECTED. BY LATE THURSDAY AND FRIDAY AN UPPER RIDGE
OVER THE GREAT LAKES BUILDS ACROSS NEW ENGLAND BUT MOVES
OFFSHORE BY SATURDAY AS A RATHER WET SYSTEM APPROACHES FROM THE
MIDWEST AND SPREADS SHOWERS ACROSS THE REGION. OVERALL STAYED
CLOSE TO GMOS.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
SHORT TERM...EXPECT VFR EXCEPT IN SHOWERS AND THUNDERSTORMS WHEN
CONDITIONS WILL LOWER TO IFR. EXPECT IFR/MVFR IN FOG LATE TONIGHT.
FOR TUESDAY AND TUES NIGHT MOSTLY VFR EXCEPT IN SHOWERS AND THUNDER.

LONG TERM...MAINLY VFR...LOWERING TO MVFR OR IFR SATURDAY.

&&

.MARINE...
SHORT TERM...NO FLAGS ON THE WATERS.

LONG TERM...NO FLAGS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAWLEY
NEAR TERM...KIMBLE
SHORT TERM...HAWLEY
LONG TERM...MARINE
AVIATION...HAWLEY/MARINE
MARINE...HAWLEY/MARINE
Hazardous weather outlook, Aug 1, 2:00 AM EST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
300 AM EDT MON AUG 1 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-020700-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
300 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A
SLIGHT RISK OF SEVERE WEATHER FOR TODAY. THIS MEANS THAT
THUNDERSTORMS MAY BE ABLE TO PRODUCE DAMAGING WINDS OR LARGE HAIL
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF STRONG TO MAYBE SEVERE THUNDERSTORMS ARE POSSIBLE
TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF SEVERE
THUNDERSTORMS DEVELOP.

ANZ150>154-020700-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
300 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 1:41 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
241 PM EDT MON AUG 1 2011

MEZ007-008-NHZ001-011915-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-
241 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...COOS COUNTY AND
FRANKLIN COUNTY THROUGH 315 PM EDT...

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES SOUTHWEST OF COBURN GORE...
MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND COBURN GORE THROUGH 315 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4542 7073 4512 7073 4514 7110 4530 7112
      4532 7107 4532 7102 4535 7102 4534 7094
      4530 7090 4524 7088 4524 7086 4532 7082
      4540 7083 4544 7075

MARINE
Special weather statement, Aug 1, 1:44 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
244 PM EDT MON AUG 1 2011

NHZ007-008-011915-
MERRIMACK-SULLIVAN-
244 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND MERRIMACK
COUNTY THROUGH 315 PM EDT...

AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF CLAREMONT...MOVING
EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND CLAREMONT...WEST UNITY...ACWORTH...UNITY...NEWPORT...
LEMPSTER...CROYDON...PILLSBURY STATE PARK...MOUNT SUNAPEE STATE PARK
AND EAST LEMPSTER THROUGH 315 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4331 7240 4333 7242 4335 7240 4336 7242
      4339 7242 4345 7239 4348 7206 4316 7204
      4324 7243 4327 7243

MARINE
Special weather statement, Aug 1, 2:08 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
308 PM EDT MON AUG 1 2011

MEZ009-011945-
CENTRAL SOMERSET-
308 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 345 PM
EDT...

AT 308 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES SOUTHWEST OF
SEBOOMOOK...OR ABOUT 22 MILES NORTHEAST OF JACKMAN...MOVING EAST AT
20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND SEBOOMOOK THROUGH 345 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4590 6965 4585 6969 4586 6970 4584 6970
      4575 6976 4576 6978 4571 6979 4568 6981
      4571 6998 4591 6992 4598 6967

MARINE
Special weather statement, Aug 1, 2:36 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
336 PM EDT MON AUG 1 2011

NHZ007-012000-
SULLIVAN-
336 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY THROUGH 400 PM
EDT...

AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF WEST UNITY...OR
ABOUT 4 MILES SOUTH OF CLAREMONT...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEST UNITY...
CLAREMONT...CHARLESTOWN...ACWORTH...UNITY...LEMPSTER...EAST
LEMPSTER...NEWPORT AND GOSHEN THROUGH 400 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4327 7243 4331 7240 4333 7242 4335 7240
      4336 7242 4342 7240 4343 7209 4317 7212
      4324 7244

MARINE
Special weather statement, Aug 1, 2:48 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
348 PM EDT MON AUG 1 2011

MEZ009-012030-
CENTRAL SOMERSET-
348 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 430 PM
EDT...

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF LONG POND...OR
ABOUT 11 MILES EAST OF JACKMAN...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LONG POND...BRASSUA...
ROCKWOOD AND MOOSEHEAD THROUGH 430 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4576 6971 4575 6975 4576 6978 4574 6979
      4569 6977 4565 6969 4558 6970 4554 6977
      4547 6976 4549 7015 4567 7016 4580 6971

KIMBLE
Special weather statement, Aug 1, 4:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
509 PM EDT MON AUG 1 2011

MEZ009-012200-
CENTRAL SOMERSET-
509 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 600 PM
EDT...

AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 17 MILES WEST OF PITTSTON FARM...OR
ABOUT 14 MILES NORTH OF JACKMAN...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PITTSTON FARM AND
SEBOOMOOK THROUGH 600 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4586 6965 4585 6968 4586 6970 4579 6971
      4575 6973 4576 6978 4573 6980 4573 7039
      4583 7040 4586 7034 4588 7029 4592 7027
      4597 6967

DS

The radar

The Portland,ME radar (KGYX), 150 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Somerset

When
August 1, 4:30 PM EST to 4:35 PM EST
Where
Somerset County, 0.49 mi W of Caratunk
Measured
0.88 in hail
Reported by
Public
Coordinates
45.230, -69.990

Several thunderstorms produced sub-severe hail in the Caratunk area with the largest hail size reported at 0.88 inches.

Hail, Franklin

When
August 1, 4:35 PM EST to 4:38 PM EST
Where
Franklin County, 1.38 mi N of Weld
Measured
0.75 in hail
Reported by
Public
Coordinates
44.720, -70.420

A thunderstorm produced 0.75 inch hail in Mount Blue State Park near Weld.

Hail, Franklin

When
August 1, 4:55 PM EST to 4:59 PM EST
Where
Franklin County, 1 mi E of Carthage
Measured
1 in hail
Reported by
Public
Coordinates
44.620, -70.450

A severe thunderstorm produced 1 inch hail near Carthage.

Hail, Kennebec

When
August 1, 9:24 PM EST to 9:27 PM EST
Where
Kennebec County, 0.85 mi NE of West Sidney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.410, -69.790

A thunderstorm produced 0.88 inch hail near West Sidney.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340674, 340676, 340678, 340682.